Q. I have been taking Toprol XL for about two years for high blood pressure, and my hair is getting so thin you can see through it. Is there any other medication that can replace Toprol XL that would not cause hair loss? Yes I know, vanity thy name is woman, but I do hate losing my hair.

A. Beta blockers such as metoprolol (Lopressor, Toprol XL) and atenolol (Tenormin, Tenoretic) may cause hair loss. Many cardiologists no longer consider beta blockers the best choice for first line treatment of high blood pressure. Ask your doctor whether another medication might be appropriate for you.

Scores of other medications share this side effect. We are sending you our new Guide to Hair and Nail Care with a list of medications that may lead to hair loss.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. David
    Reply

    I’m 62 and have been on Lopressor for over a year. In that time I have probably lost half of my hair. Fortunately I had a very thick head of hair. I stopped taking the Lopressor about month ago. Does anybody who has stopped taking their BP meds noticed that your eventually grew back? I am now exercising more and don’t seem to need the 25mg I was taking. Thanks,

  2. EJH
    Reply

    After reading all these comments I am totally bewildered and depressed because I don’t stand a chance of having any hair left. I am on Bystolic, Azor, clonidine,( 0.2 and a 0.1 ) chlorthalidone and Doxzosin for BP and Synthroid, also two shots of embrel each week for RA. Almost forgot also take Alprzolam for anxiety to help me sleep. I am seriously thinking about getting a wig but as someone stated I haven’t seen any that looked natural. I think the only hope is praying for my hair loss to stop and be able to hold on to what little I have left. Each time my doctor tries cutting back on my meds. My BP has went up to 232/109 and the bottom number has been higher. My HBP also has caused me to have 3th stage kidney failure or either it is caused by the meds. I wish all of you the best.

  3. Teri
    Reply

    Any Lopressor thread WRT hair loss–I experienced same while on Lopressor. Switched to Losartan & I didn’t experience that side effect again. Everyone’s different, but I’ve heard hair loss w/Lopressor is m-u-c-h more common than w/Losartan. give it a try. hope this helped.
    v/r
    Teri

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.